A 69 yo male with a history of previous pneumonectomy for lung carcinoma, is admitted with confusion.  There were no focal neurological signs on clinical examination.  Neck stiffness was not present. Contrast CT brain scan is normal
His initial plasma biochemistry is shown:

Na+

148 mmol/L

(134-145)

K+

3.7mmol/L

(3.5-5.0)

Cl-

109mmol/L

(97-107)

HCO3-

33mmol/L

(24-34)

Albumin

15 G/L

(35-40)

Urea

12.8 mmol/L

(3.1-8.1)

Creatinine

36 micromol/L

(60-100)

Ca++

2.59 mmol/l

(2.20-2.55)

Phosphate

0.86 mmol/L

(0.78-1.43)

Mg++

0.89 mmol/L

(0.67-1.05)

a)  What is the most likely cause of the confusion in this patient,  based on the above information? Justify your response.

 

List 4 therapies for the cause stated in a)

[Click here to toggle visibility of the answers]

College Answer

Hypercalcemia (When corrected for albumin, the true calcium is higher).
Extra marks for recognising the inaccuracy of this correction

 

List 4 therapies for the cause stated in a)

Calciuresis (saline +/-frusemide)

Bisphosphonates
Calcitonin

Corticosteroids

NSAIDS

Mithramycin

 

Discussion

This question resembles Question 18.1 from the first paper of 2011- or rather, the answer to this question. Again, hypercalcemia is brought out.

In this case, however, it is "occult" hypercalcemia, obscured by the normal-looking numbers.

But, if one corrects for the albumin...

Corrected calcium = (0.02 × (normal albumin - patient's albumin)) + serum calcium

or

Ca++ = (0.02 × (40-15) + 2.59

Thus,

Ca++ = 3.09

This formula was first described by Payne et al in 1973.

In brief, these are the physiological aims for management of hypercalcemia, and the means to achieve them:

  • Dilute serum calcium
    • Rehydration with IV fluids
  • Decrease calcium resportion from bone
    • Calcitonin
    • Bisphosphonates
    • Gallium nitrate
  • Decrease calcium resportion from renal tubule
    • Loop diuretics (this has fallen out of favour)
    • Calcitonin
  • Decrease calcium absorption from the gut
    • Corticosteroids (also they decrease the 1,25-dihydroxyvitamin D production by monocytes within granulomae)
  • Forcibly remove excess calcium from the circulation
    • Haemodialysis
    • EDTA administration (as chelating agent)

References

References

Payne, R. B., et al. "Interpretation of serum calcium in patients with abnormal serum proteins." British Medical Journal 4.5893 (1973): 643.